“Not a leg to stand on”

The first line of treatment for GvHD is STEROIDS, lots of steroids!  Quiz: “What happens to the person using large amounts of steroids?” This should be easy, especially as we have talked about this before,……….if you answered “STEROID MYOPATHY” you would be correct. As you may remember, he already had severe muscle wasting before he had the GvHD, when he was given steroids to treat his “engraftment syndrome” and then again when he was given a short series of steroids after his gallbladder surgery, so it is not hard to imagine that what muscle he had left is gone, Gone, GONE. Wayne does not have enough muscle now to stand on his own.                                                                                   You may also recall from earlier posts, that a person must be slowly weaned off steroids, fortunately because the GvHD responded and is improving with the treatment, they will reduce the amount of steroid by 10% every 6 days. “Why so slow”, you ask.  Two reasons, the first is to assure the GvHD stays in remission. Second, is to allow time for Wayne’s body to adjust, to pick up the work load. and nudge the adrenal gland to wake up. Yes, it will take awhile before he gets off the steroids (he started at 140mg and now he at 85mg). However, once his dose is reduced to about 40mg per day he will be able to build muscle. So for now, he will need to lean on us.